Kansas, 2020

Hail and Damaging Winds in Kansas, May 3, 2020

May 3, 2020 · NWS ICT · 27 events in 9 counties and zones

An early morning cluster of elevated supercell thunderstorms produced very large hail across portions of central Kansas on May 3rd, 2020. The storms evolved into a forward propagating line of storms later in the morning, that produced damaging wind gusts across the Flint Hills and southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$166,000
Crop damage
$2,000
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An early morning cluster of elevated supercell thunderstorms produced very large hail across portions of central Kansas on May 3rd, 2020. The storms evolved into a forward propagating line of storms later in the morning, that produced damaging wind gusts across the Flint Hills and southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 3, 2:13 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 3, 2:13 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
313 AM CDT Sun May 3 2020

.SHORT TERM...(Today through Tuesday night)
Issued at 313 AM CDT Sun May 3 2020

Main concern is precip/convective trends tonight and Monday and
potential for strong/severe storms. For early this morning, it
appears the elevated low level flow is stronger than progged
currently via the KICT-88D VWP. The implication being a bit more
lift and saturation ahead of the low amplitude wave moving across
the area. So expect continued development a bit further
southeastward across portions of central and southeast Kansas
where there is a bit more potential instability. Cloud bearing
shear may be sufficient to result in a couple of locally strong
storms with small hail through about mid-morning. This activity
should exit southeast Kansas by midday with the rest of the day
dry and slightly cooler, though seasonably mild for early May.
Otherwise, there continues to be a decent signal for the
development of elevated convection across central and eastern
Kansas late tonight into Monday morning, in the presence of
stronger warm advection/moisture transport. It is quite possible
this could evolve into a mesoscale cluster or complex with the
cloud bearing shear and instability combo supporting a few severe
storms. This activity should exit into Missouri by late morning.
The main challenge on Monday afternoon remains how far north the
effective warm front and better moisture/instability will get
before the Pacific front arrives late in the day. The GFS remains
more bullish in this regard which is reflected in stronger
buoyancy and a weaker cap across southern Kansas during peak
heating. If so, strong vertical wind shear is a given, which
continues to support a conditional risk for organized severe
storms Monday afternoon across across primarily southeast Kansas.
This will be followed by a drier and seasonably mild airmass on
Tuesday.

Darmofal

.LONG TERM...(Wednesday through Saturday)
Issued at 313 AM CDT Sun May 3 2020

The medium range guidance still supports much cooler weather for the
end of the week as an upper low which forms over Hudson Bay evolves
into a larger vortex as it expands/moves southward toward the Great
Lakes. This will send temperatures below seasonal climo by Friday
and Saturday.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1200 AM CDT Sun May 3 2020

Currently, a cold front extends from southern MO west along the
KS/OK border then into eastern OK. Northeast winds near and just
west of the front continue to be gusty at times.

Scattered SHRA/TSRA will be possible overnight as better lift
overspreads the area. Showers and storms developing over NW KS may
survive into central KS, however should be weaker in nature. Recent
trends continue to suggest the bulk of the activity develops toward
dawn and mainly impacts southeast KS. However, kept VCTS mention
for portions of central KS and southeast KS given relatively
greater chance for seeing TSRA, and VCSH for south central KS
where uncertainty is far greater. Hail (up to nickel size) and
reduced VIS will be possible with the strongest storms. Expect low
cigs at or near MVFR in the wake of any showers and storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76  59  75  53 /  10  20  20  10
Hutchinson      76  56  72  50 /  10  30  20  10
Newton          74  56  71  51 /  10  30  30  10
ElDorado        75  57  73  52 /  20  30  30  10
Winfield-KWLD   76  60  78  54 /  20  20  20  10
Russell         75  53  71  47 /  10  40  30   0
Great Bend      75  54  73  49 /  10  40  20  10
Salina          76  54  68  50 /  10  40  50  10
McPherson       75  55  70  49 /  10  40  30  10
Coffeyville     74  60  79  55 /  40  30  50  40
Chanute         73  58  75  53 /  50  30  60  30
Iola            73  57  72  52 /  50  30  70  30
Parsons-KPPF    73  59  77  55 /  50  30  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...KMB
Hazardous weather outlook, May 3, 4:09 AM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
509 AM CDT Sun May 3 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
509 AM CDT Sun May 3 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few strong to severe storms with nickel to half-dollar size hail
will be possible through mid-morning, mainly north of highway 54 in
south central and southeast Kansas and to the south of highway 56
in central Kansas.

Chances for thunderstorms will return late tonight, especially
across central and southeast Kansas. A few severe storms will be
possible toward sunrise, capable of quarter size hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few severe storms will be possible Monday morning across a
portion of the Flint Hills and southeast Kansas. The main risk will
be quarter size hail.

A risk for severe storms will also exist across southeast Kansas on
Monday afternoon. The main threats will be quarter to half-dollar
size hail and damaging wind gusts to 65 mph.

There is a slight chance for thunderstorms Thursday and Thursday
night. The risk for severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 3, 3:47 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
447 AM CDT Sun May 3 2020

KSZ050>052-067-068-031015-
Reno KS-Rice KS-McPherson KS-Harvey KS-Marion KS-
447 AM CDT Sun May 3 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Reno County in south central Kansas...
  Southern Rice County in central Kansas...
  Southern McPherson County in central Kansas...
  Harvey County in south central Kansas...
  Southwestern Marion County in central Kansas...

* Until 515 AM CDT.

* At 444 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 5 miles
  northwest of Goessel to 7 miles north of Hutchinson to Zenith...and
  moving east at 45 mph.

Pea to dime size hail is possible with these storms.

* Locations impacted include...
  Hutchinson, Newton, Mcpherson, Hesston, Hillsboro, South
  Hutchinson, Sterling, Halstead, North Newton, Moundridge, Inman,
  Buhler, Haven, Peabody, Nickerson, Burrton, Galva, Canton, Goessel
  and Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3817 9847 3848 9711 3809 9698 3809 9715
      3805 9715 3774 9846
TIME...MOT...LOC 0946Z 254DEG 41KT 3828 9743 3817 9794 3794 9847

KLEINSASSER
Special weather statement, May 3, 4:09 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
509 AM CDT Sun May 3 2020

KSZ067-031045-
Reno KS-
509 AM CDT Sun May 3 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Reno County in south central Kansas...

* Until 545 AM CDT.

* At 507 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Nickerson...moving east at 30
  mph. Another strong storms was located between Partridge and
  Haven, also moving east.

hail up to the size of nickels will be possible with these storms.

* Locations impacted include...
  Hutchinson, South Hutchinson, Buhler, Haven, Nickerson, Arlington,
  Partridge, Abbyville, Yoder, Willowbrook and Hutchinson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3817 9825 3817 9822 3816 9822 3816 9815
      3817 9814 3817 9770 3784 9771 3782 9812
      3805 9837
TIME...MOT...LOC 1009Z 261DEG 26KT 3809 9803

KLEINSASSER

The radar

The Wichita radar (KICT), 67 km away, was scanning. The volume nearest the first event began at 10:11 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 13 hail. Local standard time, as filed.

Hail, Marion

When
May 3, 4:14 AM CST
Where
Marion County, Goessel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.250, -97.350

Hail, Marion

When
May 3, 4:14 AM CST
Where
Marion County, 0.54 mi E of Goessel
Measured
1.5 in hail
Reported by
Social Media
Coordinates
38.250, -97.340

Hail, Marion

When
May 3, 4:34 AM CST
Where
Marion County, 2.17 mi E of Goessel
Measured
1 in hail
Reported by
Public
Coordinates
38.250, -97.310

Hail, Sedgwick

When
May 3, 5:00 AM CST
Where
Sedgwick County, 3.21 mi NNE of Valley Center
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
37.870, -97.340

At least one window was broken by hail. Reported was relayed via Kake-TV.

Hail, Sedgwick

When
May 3, 5:07 AM CST
Where
Sedgwick County, 2.07 mi N of Valley Center
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.860, -97.370

Hail, Sedgwick

When
May 3, 5:10 AM CST
Where
Sedgwick County, 3.82 mi NNW of Valley Center
Measured
1.5 in hail
Reported by
Public
Coordinates
37.880, -97.400

Hail, Sedgwick

When
May 3, 5:15 AM CST
Where
Sedgwick County, 5.53 mi N of Kechi
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.880, -97.280

A report and picture of 2 inch diameter hail near Oliver and 109th Street in Valley Center.

Hail, Kingman

When
May 3, 5:15 AM CST to 5:25 AM CST
Where
Kingman County, 5.11 mi NNW of Norwich
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.520, -97.880

The hail fell for almost 10 minutes, with mainly penny size hail. Some large stones were also reported around a quarter size.

Hail, Sedgwick

When
May 3, 5:36 AM CST
Where
Sedgwick County, 0.69 mi N of Valley Center
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.840, -97.370

Hail, Butler

When
May 3, 5:40 AM CST
Where
Butler County, 0.88 mi NW of Andover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.730, -97.140

The stones were mainly penny size, but a few were quarter size.

Thunderstorm Wind, Woodson

When
May 3, 5:40 AM CST
Where
Woodson County, 3.06 mi WSW of Yates Center
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.860, -95.780

The wind was measured by a Woodson county mesonet.

Hail, Sedgwick

When
May 3, 5:45 AM CST
Where
Sedgwick County, 4.18 mi N of Viola
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.540, -97.640

An off duty firefighter reported quarter size hail and 55 mph winds.

Hail, Sedgwick

When
May 3, 5:50 AM CST
Where
Sedgwick County, 3.84 mi W of Viola
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
37.480, -97.720

An off duty firefighter reported half dollar sized hail.

Thunderstorm Wind, Greenwood

When
May 3, 6:15 AM CST
Where
Greenwood County, 2.82 mi S of Hamilton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
37.940, -96.180

Power poles and several trees were knocked down along 230th street south of Hamilton.

Thunderstorm Wind, Greenwood

When
May 3, 6:15 AM CST
Where
Greenwood County, 4.87 mi S of Hamilton
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.910, -96.160

Emergency manager reported multiple trees down and wind damage to outbuildings 5 to 6 miles south of Hamilton. Sheriffs deputy estimated winds of 75 mph.

Thunderstorm Wind, Woodson

When
May 3, 6:37 AM CST
Where
Woodson County, 2.82 mi N of Batesville
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.870, -95.890

Numerous trees were down west of Yates Center. The Emergency manager also reported damage to several outbuildings and metal structures between 70th and 100th streets, including along highway 54.

Hail, Greenwood

When
May 3, 6:39 AM CST
Where
Greenwood County, 2.19 mi E of Piedmont
Measured
1 in hail
Reported by
Public
Coordinates
37.620, -96.330

The hail ranged from dime to quarter size.

Thunderstorm Wind, Woodson

When
May 3, 6:40 AM CST
Where
Woodson County, 3.06 mi WSW of Yates Center
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.860, -95.780

Thunderstorm Wind, Allen

When
May 3, 7:05 AM CST
Where
Allen County, 0.69 mi N of Iola
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
COOP Observer
Coordinates
37.930, -95.400

Numerous trees down in town. At least one tree was down on a house.

Thunderstorm Wind, Allen

When
May 3, 7:05 AM CST
Where
Allen County, 1.29 mi WNW of Iola
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.930, -95.420

Utility poles were snapped in half on the west side of town.

Thunderstorm Wind, Neosho

When
May 3, 7:10 AM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.460

Thunderstorm Wind, Allen

When
May 3, 7:15 AM CST
Where
Allen County, 0.69 mi N of Iola
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -95.400

Thunderstorm Wind, Montgomery

When
May 3, 7:15 AM CST
Where
Montgomery County, 0.88 mi NE of Elk City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.290, -95.910

Law enforcement reported the gust.

Thunderstorm Wind, Neosho

When
May 3, 7:18 AM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.460

Thunderstorm Wind, Montgomery

When
May 3, 7:22 AM CST
Where
Montgomery County, 2.07 mi N of Indepdence Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.180, -95.780

Law enforcement reported wind gusts over 60 mph.

Thunderstorm Wind, Montgomery

When
May 3, 7:38 AM CST
Where
Montgomery County, Coffeyville Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
37.100, -95.570

Thunderstorm Wind, Montgomery

When
May 3, 7:43 AM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.040, -95.630

A few trees were blown down and a power pole was down in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880786, 880787, 880788, 880789, 880790, 880791, 880792, 880793, 880794, 880795, 880796, 880797, 880798, 880799, 880800, 880801, 880802, 880803, 880804, 880805, 880806, 880807, 880808, 880809, 880810, 880811, 880812.